Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 137, NWS Denver/Boulder, CO

August 15, 2017Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 15, 2017, 6:29 PM MDT for Lincoln County, Colorado. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2017, 6:29 PM MDT (00:29 UTC)
Expired
Aug 15, 2017, 7:15 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 6:34 PM MDTHAIL 18 Nne Punkin Center, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2755 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

907 
WUUS55 KBOU 160029
SVRBOU
COC073-160115-
/O.NEW.KBOU.SV.W.0137.170816T0029Z-170816T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
629 PM MDT TUE AUG 15 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Central Lincoln County in east central Colorado...

* Until 715 PM MDT

* At 627 PM MDT, a severe thunderstorm was located 10 miles north of
  Punkin Center, or 19 miles south of Limon, moving southeast at 20
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Punkin Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing large hail and heavy rainfall. 
This warning replaces the severe thunderstorm that was in effect 
through 630 PM MDT. 

Prepare immediately for large hail and deadly cloud to ground 
lightning. Seek shelter inside a well-built structure. Stay away 
from windows.

Torrential rainfall is expected with this storm, and may lead to 
flash flooding. A flash flood warning is in effect for part of the 
warned area. One to two inches of additional rain may fall with 
this thunerstorm. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3879 10377 3887 10375 3887 10372 3900 10372
      3910 10370 3915 10328 3869 10332
TIME...MOT...LOC 0027Z 297DEG 16KT 3899 10364 

HAIL...1.75IN
WIND...60MPH
 
$$

DANKERS
2 follow-up statements
065 
WWUS55 KBOU 160051
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
651 PM MDT TUE AUG 15 2017

COC073-160115-
/O.CON.KBOU.SV.W.0137.000000T0000Z-170816T0115Z/
Lincoln CO-
651 PM MDT TUE AUG 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR CENTRAL LINCOLN COUNTY...

At 648 PM MDT, a severe thunderstorm was located 11 miles northeast
of Punkin Center, or 20 miles south of Limon, moving east at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Punkin Center and areas between Punkin Center and Hugo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall will also occur with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3879 10377 3887 10375 3887 10372 3900 10372
      3910 10370 3915 10328 3869 10332
TIME...MOT...LOC 0048Z 292DEG 13KT 3898 10357 

HAIL...1.75IN
WIND...60MPH
 
$$

DANKERS
178 
WWUS55 KBOU 160113
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
713 PM MDT TUE AUG 15 2017

COC073-160121-
/O.EXP.KBOU.SV.W.0137.000000T0000Z-170816T0115Z/
Lincoln CO-
713 PM MDT TUE AUG 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINCOLN COUNTY WILL
EXPIRE AT 715 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However, heavy 
rain is still possible with this thunderstorm. The thunderstorm is 
located just to the south of Hugo, producing heavy rain over areas 
that have seen a couple inches of rain already this evening. 
Flooding of fields and rural roads will be possible the rest of this 
evening.  A Flash Flood warning remains in effect until 9 PM MDT for 
the areas west of Hugo. 

LAT...LON 3879 10377 3887 10375 3887 10372 3900 10372
      3910 10370 3915 10328 3869 10332
TIME...MOT...LOC 0111Z 284DEG 15KT 3898 10346 

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:20 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 15, 4:20 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
420 PM MDT Tue Aug 15 2017

.UPDATE...
Issued at 417 PM MDT Tue Aug 15 2017

Have updated the zones to include a Severe Thunderstorm Watch for
Logan, Morgan, Washington, Weld, Sedgwick and Phillips Counties.
Severe Thunderstorm Watch 452 is in effect until 11 pm mdt this
evening.
&&

.SHORT TERM...(This evening through Wednesday)
Issued at 128 PM MDT Tue Aug 15 2017

Thunderstorm developing over the Front Range Foothills and Palmer
Divide will continue to spread north and east through this
afternoon. Latest surface analysis indicating precipitable water
values around 0.80 in Denver to 1.2 inches near the NE border.
100 mb ML CAPES in the 1000-1500 j/kg range in the urban Corridor
to 2500-3000 j/kg over the far northeast plains of CO. No change
regarding the potential for severe storms with a slight risk east
of a Sterling to Last Chance line, with a marginal risk elsewhere.

For tonight, an upper trough over western WY is progged to move
eastward and brush across the region, before exiting into NE by
18z Tuesday. Weak mid level qg ascent will be over the cwa tonight
and Wednesday morning, with weak mid level qg descent in the
afternoon.  The strongest storm late this afternoon and evening
will occur along and south of a cold front that is progged to push
north to south across the cwa after 00Z. Due to the high water
content locally heavy rainfall also likely along with potential
flooding toward NE and KS this evening. No flash flood watches
planned but will need to keep an eye on Washington and eastern
Morgan counties, where a few locations were hit with heavy rain
earlier in the week. Low overcast stratus may occur over the urban
corridor through the morning, with some residual shower activity
across southern and eastern parts of the cwa.

Wednesday afternoon, in spite of the mid level subsidence behind
the trough, there should be enough moisture coupled with afternoon
heating to initiate another around of showers and thunderstorms.
They will likely not be as intense as those expected this evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 128 PM MDT Tue Aug 15 2017

An unsettled pattern will continue through the extended with near
normal temperatures. By Wednesday evening the upper trough will
have moved east over Kansas. PW values will increase against the
foothills with ESE flow against the higher terrain. This will help
CAPE values get into the 300 to 400 j/kg range by 00z Thursday.
This will allow for storms to continue into the late evening hours
over the higher terrain and foothills due to continued orographic
lift. On the plains conditions will stabilize enough to keep most
convection to the west.

On Thursday, models indicate another weak shortwave moving over
the NE plains bringing showers and thunderstorms to the region.
Closer to the foothills conditions will be drier in the lower
levels due to more westerly flow at the surface vs further east.
Winds on the eastern plains will increase from the SSW into the
late afternoon and evening hours due to a building lee side trough
and a surface high over Central Kansas. This will help usher in
moisture from the south and increase CAPE values into the 1500 to
2000 j/kg range. Deep layer shear values will remain lower in the
20s so severe is not expected at this time. Main hazards will be
gusty winds and brief heavy rain with the possibility of small
hail further east. Temperatures will be around normal with highs
in the mid 80s.

For Friday into the weekend the upper level ridge will build
allowing for a return to zonal flow over the state. This will
bring in slightly drier air for Friday allowing for decreased
storm coverage and moisture values dropping. By the weekend WSW
upper level flow aloft will allow for disturbances to move over
the state increasing chances for afternoon convection into the
start of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 128 PM MDT Tue Aug 15 2017

Surface cold front will impact areal terminals by this evening
around 01z as winds increase from the north. Isolated
thunderstorms developing around the Denver area with some outflow
possibly triggering additions showers and storms prior to 01z, but
the best potential may be this evening or or after fropa.
Showers will decrease after midnight but low clouds in post
frontal airmass with MVFR cigs developing toward 12z. Ceiling
should start to lift toward 18z terminals may still be dealing
with ILS restrictions. More thunderstorms possible Wednesday aftn
after 21z but less intense with more isolated coverage for Denver.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Cooper
LONG TERM...Bowen
AVIATION...Cooper
Hazardous weather outlook, Aug 15, 10:20 AM MDT, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1020 AM MDT Tue Aug 15 2017

COZ030>051-161630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1020 AM MDT Tue Aug 15 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will redevelop by early this afternoon
over the mountains and spread over the plains during the late
afternoon and evening hours. A few storms may become severe with
large hail up to 2 inches in diameter, winds gusts to 60 mph and
heavy rain. The best chance for the stronger storms will be along
and east of a line from Limon to Grover. Showers and thunderstorms
will gradually diminish later tonight. An upper level disturbance
and cold front will enhance thunderstorm activity this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will gradually decrease during the latter
half of the week. Over the weekend, a return to a moist
southwesterly flow will increase the chances for storms and
wetting rainfall starting in the high country, and then over most
of the outlook area by Monday. The chance for severe weather
appears low, however as humidities increase, some areas could see
locally heavy rainfall by early next week. Temperatures will be
around normal with highs in the mid to upper 80s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight because
severe weather is expected to be well east of the Urban Corridor.

In the hours before

Local storm report, Aug 15, 4:35 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
435 PM MDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             HUGO                    39.13N 103.47W
08/15/2017  M1.50 INCH       LINCOLN            CO   LAW ENFORCEMENT

0420 PM     HAIL             HUGO                    39.13N 103.47W
08/15/2017  M1.00 INCH       LINCOLN            CO   EMERGENCY MNGR

&&

RGD
Local storm report, Aug 15, 4:43 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
443 PM MDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             4 W HUGO                39.13N 103.54W
08/15/2017  M1.75 INCH       LINCOLN            CO   LAW ENFORCEMENT

0427 PM     HAIL             HUGO                    39.13N 103.47W
08/15/2017  M1.50 INCH       LINCOLN            CO   LAW ENFORCEMENT

0420 PM     HAIL             HUGO                    39.13N 103.47W
08/15/2017  M1.00 INCH       LINCOLN            CO   EMERGENCY MNGR

&&

RGD
Local storm report, Aug 15, 4:48 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
448 PM MDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             4 SE CASTLE ROCK        39.34N 104.80W
08/15/2017  M1.00 INCH       DOUGLAS            CO   PUBLIC

0442 PM     HAIL             4 W HUGO                39.13N 103.54W
08/15/2017  M1.75 INCH       LINCOLN            CO   LAW ENFORCEMENT

0427 PM     HAIL             HUGO                    39.13N 103.47W
08/15/2017  M1.50 INCH       LINCOLN            CO   LAW ENFORCEMENT

0420 PM     HAIL             HUGO                    39.13N 103.47W
08/15/2017  M1.00 INCH       LINCOLN            CO   EMERGENCY MNGR

&&

RGD
Local storm report, Aug 15, 5:01 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
501 PM MDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             HUGO                    39.13N 103.47W
08/15/2017  M2.00 INCH       LINCOLN            CO   LAW ENFORCEMENT

0444 PM     HAIL             4 SE CASTLE ROCK        39.34N 104.80W
08/15/2017  M1.00 INCH       DOUGLAS            CO   PUBLIC

0442 PM     HAIL             4 W HUGO                39.13N 103.54W
08/15/2017  M1.75 INCH       LINCOLN            CO   LAW ENFORCEMENT

0427 PM     HAIL             HUGO                    39.13N 103.47W
08/15/2017  M1.50 INCH       LINCOLN            CO   LAW ENFORCEMENT

0425 PM     HAIL             HUGO                    39.13N 103.47W
08/15/2017  E1.75 INCH       LINCOLN            CO   PUBLIC

0420 PM     HAIL             HUGO                    39.13N 103.47W
08/15/2017  M1.00 INCH       LINCOLN            CO   EMERGENCY MNGR

&&

RGD
Local storm report, Aug 15, 5:52 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
552 PM MDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             8 SE MATHESON           39.08N 103.89W
08/15/2017  M1.75 INCH       ELBERT             CO   TRAINED SPOTTER

0454 PM     HAIL             HUGO                    39.13N 103.47W
08/15/2017  M2.00 INCH       LINCOLN            CO   LAW ENFORCEMENT

0444 PM     HAIL             4 SE CASTLE ROCK        39.34N 104.80W
08/15/2017  M1.00 INCH       DOUGLAS            CO   PUBLIC

0442 PM     HAIL             4 W HUGO                39.13N 103.54W
08/15/2017  M1.75 INCH       LINCOLN            CO   LAW ENFORCEMENT

0427 PM     HAIL             HUGO                    39.13N 103.47W
08/15/2017  M1.50 INCH       LINCOLN            CO   LAW ENFORCEMENT

0425 PM     HAIL             HUGO                    39.13N 103.47W
08/15/2017  E1.75 INCH       LINCOLN            CO   PUBLIC

0420 PM     HAIL             HUGO                    39.13N 103.47W
08/15/2017  M1.00 INCH       LINCOLN            CO   EMERGENCY MNGR

&&

SULLIVAN
Local storm report, Aug 15, 6:01 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
601 PM MDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HEAVY RAIN       8 W HUGO                39.13N 103.62W
08/15/2017  U0.00 INCH       LINCOLN            CO   LAW ENFORCEMENT

            3 FEET OF STANDING WATER IN FIELD. WATER ON ROADWAYS.

0547 PM     HAIL             8 SE MATHESON           39.08N 103.89W
08/15/2017  M1.75 INCH       ELBERT             CO   TRAINED SPOTTER

0454 PM     HAIL             HUGO                    39.13N 103.47W
08/15/2017  M2.00 INCH       LINCOLN            CO   LAW ENFORCEMENT

0444 PM     HAIL             4 SE CASTLE ROCK        39.34N 104.80W
08/15/2017  M1.00 INCH       DOUGLAS            CO   PUBLIC

0442 PM     HAIL             4 W HUGO                39.13N 103.54W
08/15/2017  M1.75 INCH       LINCOLN            CO   LAW ENFORCEMENT

0427 PM     HAIL             HUGO                    39.13N 103.47W
08/15/2017  M1.50 INCH       LINCOLN            CO   LAW ENFORCEMENT

0425 PM     HAIL             HUGO                    39.13N 103.47W
08/15/2017  E1.75 INCH       LINCOLN            CO   PUBLIC

0420 PM     HAIL             HUGO                    39.13N 103.47W
08/15/2017  M1.00 INCH       LINCOLN            CO   EMERGENCY MNGR

&&

RGD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:09 PM MDTFlash Flood WarningBOULincoln3 hr
Aug 15, 6:54 PM MDTSpecial Weather StatementBOULogan66 min
Aug 15, 7:13 PM MDTSpecial Weather StatementBOUMorgan47 min
Aug 15, 7:27 PM MDTAreal Flood AdvisoryBOUWeld93 min
Aug 15, 7:41 PM MDTSpecial Weather StatementBOUAdams49 min
Aug 15, 7:57 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.